Indiana, 2008Hail and Damaging Wind in Indiana, January 8, 2008
January 8, 2008 · NWS PAH · 4 events in 1 county or zone
A strengthening warm front over far southern Illinois and western Kentucky became the focus for strong to locally severe thunderstorms. As this warm front moved slowly north, dew points in the upper 50's spread north from Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening warm front over far southern Illinois and western Kentucky became the focus for strong to locally severe thunderstorms. As this warm front moved slowly north, dew points in the upper 50's spread north from Tennessee. Instability was weak, but low-level wind shear was very favorable.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 12:41 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Jan 8, 12:41 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CST TUE JAN 8 2008
.UPDATE...
INTERIM ISSUANCE TO HANDLE PROJECTED SEVERE/SENSIBLE WEATHER
TRENDS THIS AFTERNOON AND TONIGHT.
&&
.DISCUSSION...
/PLEASE REFER TO STORM PREDICTION CENTER FOR SEVERE WEATHER WATCH
AND MESOSCALE WEATHER DISCUSSIONS/
ADJUSTED CURRENT SHORT TERM ZONE PACKAGE MORE IN LINE WITH THE
12KM NAM AND 13KM RUC FOR TEMPERATURES...DEWPOINTS AND WINDS
THROUGH TONIGHT. SOME MANUAL ADJUSTMENT WAS MADE TO THESE FIELDS
THIS AFTERNOON AND THROUGH 03Z /9PM TUESDAY/...AS THERE WAS A
SLIGHT OVER ESTIMATION OF MOISTURE AND WARMTH TO THE
NORTHWEST...AND A LITTLE UNDERESTIMATION OVER SWRN IN...WESTERN KY.
ADDED SEVERE WORDING TO REMAINDER OF WFO PAH FORECAST AREA
HIGHLIGHTED BY SPC DAY ONE OUTLOOK AND SEVERE WEATHER ELEMENT
PROBABILITY AREAS...TAPERING OFF THE MENTION OF SEVERE WEATHER
AFTER 03Z TONIGHT. ADDITIONAL UPDATES WILL BE MADE AS SEVERE
WEATHER WARRANTS THIS AFTERNOON.
&&
.AVIATION...
FROPA EXPECTED LATE THIS AFTERNOON/EARLY THIS EVENING...WITH
CONVECTION ALONG AND AHEAD OF THE BOUNDARY. WILL CARRY A CONVECTIVE
POTENTIAL IN THE TAFS THROUGH APPROX 23-01Z TIME FRAME...THEN
SWITCH WINDS AROUND TO 270/320 DEG POST FROPA...AND GRADUALLY
DECREASE SPEEDS OVERNIGHT. SCT MVFR TO BRIEF IFR CONDITIONS EXPECTED
WITH SKY COVER AND VSBYS BOTH IN AND OUTSIDE OF CONVECTION ZONES.
GUSTY SSW WINDS WILL PERSIST AHEAD OF THE COLD FRONT. CONDITIONS
WILL BECOME VFR BEHIND THE FRONT.
&&
.PREV DISCUSSION... /ISSUED 107 AM CST TUE JAN 8 2008/
DISCUSSION...
PAH FA CENTERS NEW SWODY1 SLGT RISK AS APPROACHING COLD FRONT
COEXISTS WITH HIGH SHEAR/IMPRESSIVE WIND FIELDS AND AMPLE MOISTURE
WITH SURFACE TDS IN 50S. INSTABILITY WILL BE THE KEY AS UPPER TROF
PUSHES FRONT INTO REGION LATER TODAY...THE UPPER/SURFACE LOWS
FILLING A LITTLE AS THEY DO SO. STILL 60KT 850 MB WINDS COINCIDENT
WITH UPPER VORT MAX ROUNDING TROF AND SURFACE FRONTAL PASSAGE
WILL MAKE SQUALL LINE/BOWING DAMING WINDS PRIMARY SVR THREAT
DURING 18-00Z TIME FRAME ESP. LOCALLY HEAVY RAIN THREAT OTHERWISE
ALTHOUGH THE MODELS SWEEP THE FRONT THRU RAPIDLY ON THESE POWERFUL
WINDS SO WIDESPREAD FLOODING NOT ANTICIPATED EVEN WITH SOME TRAINING.
NAM IS STILL THE QUICKEST MODEL WITH FROPA BY 03Z...WHILE GFS HAS
BEEN PRETTY CONSISTENT WITH 06Z PASSAGE. WELL KEEP
PERSISTENCE/COLLAB BLEND STRATEGY GOING AND LEAN MORE TOWARD THE
GFS SOLUTION.
AFTER A BRIEF REPRIEVE WED IN THE POST FRONTAL AIRMASS...THE FLOW
BACKS AND MOISTURE RETURNS LATE WED NIGHT-THURSDAY...PARTICULARLY
SERN MOST PTNS REGION. HAVE INTRODUCED LATE WED NIGHT POP PER
COLLAB W/LMK TO BLEND WITH EXISTING THU POPS...WHICH WERE ONLY
SLIGHTLY MODIFIED.
CONTINUED GFS PURCHASE MEANS A LEAN TOWARD ITS MAV MOS IN
GENERAL...THOUGH MET MOS NOT FAR OFF.
AVIATION...
MID LEVEL CLOUDS WILL GRADUALLY SPREAD ACROSS THE REGION AHEAD OF
MAIN AREA OF SHOWER/TSTMS AND LOWER CLOUDS. LEADING EDGE OF SHOWERS
AND STORMS WILL REACH KCGI AFTER 11Z...SPREADING VERY SLOWLY
EASTWARD ACROSS THE REGION THROUGH THE MORNING HOURS. CIGS OF
OVC020-025 LIKELY WITH SHOWERS AND STORMS...WITH BKN-OVC010
POSSIBLE. SOUTH WINDS OF 15 TO 20 KTS WITH GUSTS TO 30S KTS WILL
CONTINUE INTO TUESDAY. GUSTS TO OVER 40S KTS WILL BE POSSIBLE WITH
STORMS...WITH VISIBILITIES DOWN TO A MILE OR LESS AT TIMES. SEVERE
STORMS WITH WINDS OVER 60KTS AND LARGE HAIL ARE ALSO POSSIBLE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SHORT/LONG TERM...SMITH
AVIATION...CN
Hazardous weather outlook, Jan 8, 8:57 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 AM CST TUE JAN 8 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
857 AM CST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT. DAMAGING WINDS WILL BE THE MAIN HAZARD. HOWEVER...THERE
IS A ALSO A RISK OF SHORT LIVED BRIEF TORNADOES DUE TO THE STRONG
WIND SHEAR IN PLACE ACROSS THE REGION. THE COLD FRONT THAT WILL
BE RESPONSIBLE FOR THE SEVERE WEATHER THREAT...WILL MOVE ACROSS
THE REGION THIS AFTERNOON AND EARLY THIS EVENING. IT SHOULD CLEAR
THE PENNYRILE REGION OF WEST KENTUCKY...AND SOUTHWEST INDIANA
BETWEEN 6 AND 9 PM...BRINGING AN END TO THE THREAT FOR THUNDERSTORMS
AND SEVERE WEATHER POTENTIAL.
LOCALLY HEAVY RAIN MAY RESULT IN STANDING WATER IN SOME POOR
DRAINAGE ARE LOW LAND AREAS TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY TONIGHT.
In the hours before
Special weather statement, Jan 8, 12:21 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1221 PM CST TUE JAN 8 2008
ILZ081-081915-
FRANKLIN IL-
1221 PM CST TUE JAN 8 2008
...SPECIAL WEATHER STATEMENT FOR FRANKLIN COUNTY IN SOUTH CENTRAL
ILLINOIS THROUGH 115 PM CST...
AT 1219 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF VERY STRONG WINDS 45 TO 55 MPH. THIS
STORM WAS LOCATED NEAR CHRISTOPHER...MOVING NORTHEAST AT 45 MPH.
THIS STORM WILL MOVE ACROSS THE BENTON AREA...AND INTO EASTERN
FRANKLIN COUNTY THROUGH 1250 PM CST.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
Local storm report, Jan 8, 1:21 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
121 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TORNADO 2 NE ESSEX 36.83N 89.84W
01/08/2008 STODDARD MO EMERGENCY MNGR
OUTBUILDINGS BLOWN AWAY AND POWER LINES BLOWN DOWN.
&&
RLSLocal storm report, Jan 8, 1:48 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
148 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HEAVY RAIN E HARRISBURG 37.74N 88.55W
01/08/2008 E1.50 INCH SALINE IL TRAINED SPOTTER
THIS RAINFALL FELL IN A ONE HOUR TIME PERIOD
&&
RLSLocal storm report, Jan 8, 3:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
316 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FUNNEL CLOUD 1 S CLINTON 36.65N 88.99W
01/08/2008 HICKMAN KY LAW ENFORCEMENT
FUNNEL CLOUD WAS ROTATING AT TIME THAT IT WAS OBSERVED.
&&
RLSLocal storm report, Jan 8, 3:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
329 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM FLOOD POPLAR BLUFF 36.76N 90.41W
01/08/2008 BUTLER MO BROADCAST MEDIA
STREET FLOODING IN POPLAR BLUFF. ALSO, THE BLACK RIVER AT
HWY 142 WAS OUT OF ITS BANKS SOUTH OF POPLAR BLUFF.
&&
RLSLocal storm report, Jan 8, 3:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
346 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLOOD SHAWNEETOWN 37.71N 88.17W
01/08/2008 GALLATIN IL EMERGENCY MNGR
STANDING WATER ON MAJOR HIGHWAYS AND NUMEROUS SECONDARY
ROADS THROUGHOUT GALLATIN COUNTY.
&&
RLSEvent by event
1 heavy rain, 1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Vanderburgh
- When
- January 8, 4:00 PM CST to 5:00 PM CST
- Where
- Vanderburgh County, Evansville
- Reported by
- Newspaper
- Coordinates
- 37.980, -87.550
A daily rainfall record was broken at Evansville. The rainfall of 2.56 inches (through early evening) broke the previous record of 1.68 inches. A portion of the Lloyd Expressway was covered by water.
Hail, Vanderburgh
- When
- January 8, 4:16 PM CST
- Where
- Vanderburgh County, 0.5 mi SW of Evansville
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.975, -87.556
Golf-ball hail was reported at the University of Southern Indiana, which is on the west side of the city of Evansville.
Funnel Cloud, Vanderburgh
- When
- January 8, 4:17 PM CST
- Where
- Vanderburgh County, 0.54 mi E of Evansville
- Reported by
- Unknown
- Coordinates
- 37.980, -87.540
The funnel cloud was aloft over Central High School in the northern part of the city of Evansville.
Thunderstorm Wind, Vanderburgh
- When
- January 8, 4:20 PM CST
- Where
- Vanderburgh County, 0.69 mi N of Darmstadt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -87.580
Numerous power poles were snapped off at ground level in a one quarter to one half mile path of damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, January 8 to 11, 20082 deaths · 1 injured · $3.7 million · 12 events
- Tornadoes and Hail in Arkansas, January 8, 20081 death · 2 injured · $5.5 million · EF2 · 14 events
- Flash Flooding and Flooding in Illinois, January 8 to 11, 20081 death · 1 injured · $6.0 million · 14 events
- Flash Flooding and Flooding in Indiana, January 8 to 10, 20081 death · $3.4 million · 8 events
- Flooding in Indiana, January 8 to 23, 2008$13 million · 26 events
- Tornadoes and Hail in Mississippi, January 8, 20081 injured · $886,000 · EF1 · 33 events
- Tornadoes and Flash Flooding in Tennessee, January 8, 2008$300,000 · EF1 · 16 events
- Tornadoes and Hail in Arkansas, January 8, 2008$240,000 · EF1 · 10 events
- Tornado and Flood in Missouri, January 8, 2008$255,000 · EF1 · 3 events
- High Wind and Strong Wind in Kentucky, January 8 to 9, 2008$177,000 · 52 kt wind · 27 events
- Lightning Strike and Strong Wind in Texas, January 8, 20082 injured · $201,000 · 2 events
- Flash Flooding in Indiana, January 8 to 9, 2008$130,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72537, 69934, 69933, 69935.